|Nitrous Oxide Sedation Side Effects|
Nitrous oxide sedation is widely used in dentistry more than any other sedation method because of its convenience in use and the very limited side effects. In fact, nitrous oxide side effects related to dental sedation occur rarely and usually involve cases where the N2O concentration is too high, used for too long, or the sedated patient belongs in one of the few patient groups who are not suitable for inhalation sedation.
Nitrous oxide side effects during or after dental treatments are rare and in most cases not severe. The most serious and dangerous side effects of nitrous oxide are usually reported after its use for recreational reasons, but this type of use is not the subject of this article.
The normal effects of nitrous oxide include a tingling sensation in the arms and legs, light-headiness, a sense of warmth, a floating sensation, followed by a feeling of euphoria and an increased pain threshold.
Symptoms like sleepiness, difficulty to keep the eyes open or speak, or nausea are indications that the patient has been over-sedated and has reached a deeper level of sedation than it should be. The following are some of the nitrous oxide side effects:
Nausea - Nausea and dizziness is the most common side effect of nitrous oxide sedation. If a patient starts to feel nausea, he has received a higher concentration of N2O versus O2 (usually over 50%) or for longer time than he can tolerate resulting in an overdose. The good news is that this effect is only temporary and the dentist can immediately be notified by the patient to reduce the nitrous oxide level until he feels comfortable again.
Each patient has a different level of tolerance in the gas. Some patients may also show signs of reverse tolerance to repeated use of nitrous oxide. Reverse tolerance means that the patient is getting more intense or prolonged feelings with the same or lower quantities of a drug at each subsequent use. N2O concentration should always be gradually increased (titration) at each visit, because even the same patient’s tolerance can vary from day to day.
Vomiting - Vomiting can occur as a side effect of nitrous oxide if the patient experience nausea during the administration of the gas. In this case the dentist must be ready to use the suction equipment to prevent the risk of the patient to inhale his own vomit and choke. The risk of vomiting is highly increased if the patient has a full stomach or has been drinking alcohol before the procedure.
Reduced heart rate and reduced respiratory rate - This is generally not a problem that healthy patients should worry about. However the dentist must take into account the possibility of these side effects before treating patients with specific heart or lung conditions who could be affected.
Ineffectiveness - Some people may not achieve adequate sedation even with the maximum allowed concentration of nitrous oxide at 70% (and 30% oxygen). They will inevitably have to use other types of deeper dental sedation such as intravenous sedation or general anesthesia. Nitrous oxide is given by a nose mask, so if patients are unable to breathe adequately through their noses, they will be unable to inhale sufficient nitrous oxide for effective sedation.
Hazy memory - Some patients report that after the dental treatment they do not have clear memory of what exactly was happening when they were under nitrous oxide sedation. This is usually considered a benefit for most patients suffering from dental anxiety, but for some people who may feel that they lose control of their actions, hazy memory may be a non desired effect.
Laughing - Nitrous oxide is also called laughing gas because of its euphoric effect and the desire to laugh that it creates to those inhaling it. Some reserved patients may feel uncomfortable because they are afraid of getting embarrassed.
Hallucinations - Dreams - Some patients report that during nitrous oxide sedation they felt like dreaming even though they were fully conscious, and had visual and auditory hallucinations. This can occur if the patient temporarily for some seconds moves to a deeper level of sedation. However it is generally a harmless side effect of nitrous oxide, except of the following cases:
The hallucinations under nitrous oxide sedation may seem so real that there have been cases of dentists being falsely accused of sexual abuse because their patients had dreams of sexual nature when sedated.
Lack of co-ordination and balance - Nitrous oxide may cause some disorientation and affect the control of body movements. A patient should not be allowed out of the dental chair unattended before fully recovered, to avoid potential injuries from falling.
Headache - There is a small possibility of experiencing a headache after nitrous oxide sedation.
Hyperthermia - A few cases of hyperthermia (high raise of body temperature) have been reported after inhaling nitrous oxide.